Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


How much fat to eat with Kaletra
Nov 17, 2003

I have been HIV + for 4 years, and just started meds two months ago with the Combivir and Kaletra. I was told to take the Kaletra with a "moderate fat meal." I understand this is so the drug is more completley absorbed.

Can you tell me approximately how many fat grams I should take with my dose In trying to eat fats with my pills. I have been gaining weight, I think due to the fact that I am eating a larger breakfast and dinner (with my meds) than I usually eat with higher fat foods, which I don't usually eat.

For example, would a 300 calorie energy bar with 6 grams of fat be considered a "moderate fat meal" to take with Kaletra, or is a larger amount of food/fats neccesary? Thank you so much for your time. Your site is fantastic.

Response from Dr. Conway

Thanks for your comments on the site.

It is true to say that food helps in the absorption of Kaletra. For example, the trough (lowest) drug concentration may be increased by about 30% if the medicine is taken with food.

However, there is NO need for this to be a high-fat meal. In fact, the major metabolic side effect of Kaletra is elevated triglycerides. This, taken with a high fat intake could be harmful to your health in the long run.

So...cool it on the fat. Just understand that it is preferable that you take your Kaletra with some food.

Good luck with your new regimen.



Previous
hepatitis C and ITP : co-relationship and co-treatment
Next
Side effects ...Combivir/ Sustiva

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement